Session Time: 12:30pm-2:00pm
Location: Research Hub - Kiosk 2
Disclosures: Stephanie J. Rhynard, MD, DPT: Nothing to disclose
Case Description: BF is an 88-year-old with complicated cardiac history on Coumadin who originally presented to the hospital for a heart failure exacerbation requiring IV diuresis. Due to kidney injury the patient required Quinton catheter placement for fluid and electrolyte management, was stabilized and transferred to inpatient rehab (IPR). To remove the catheter for discharge the patient required transition off Coumadin to IV heparin. On day three of IV heparin, patient reported mild pain in his right shoulder when doing repetitive pushing and pulling exercises with therapy but was able to complete his session. Afterwards he noted swelling to the shoulder with increasing pain.
Setting: Tertiary Care Hospital
Patient: 88-year-old male
Assessment/Results: Upon examination patient had significant swelling and firmness to palpation in the right deltoid, particularly anteriorly, with limited range of motion. Distal pulses were intact, and patient was not reporting paraesthesias. Orthopedic surgery was consulted, and CT scan of the right shoulder showed evidence of a hematoma of the subacromial space and subdeltoid region. Orthopedics attempted aspiration of the shoulder but were unsuccessful due to coagulation of the hematoma. Compartment pressure measured up to 54mmHg with simultaneous diastolic blood pressure of 55mmHg. Patient was treated by incision and drainage with fasciotomy for a right shoulder deep subdeltoid hematoma and 50cc of blood were removed with hemovac drain placement. Patient was admitted to the SICU for post-operative monitoring, later returned to IPR, and eventually was discharged home with minor functional deficits of the right arm.
Discussion: While not a common finding, compartment syndromes can occur in the proximal upper extremity. Without physical exam this patient’s symptoms could have been attributed to simple overuse pain with a far worse outcome.
Conclusion: While rare, subdeltoid compartment syndrome can occur. Compartment syndrome should always be on the differential for patients on systemic anticoagulation.
Level of Evidence: Level V
To cite this abstract in AMA style:Rhynard SJ. Acute Onset Medial Deltoid Compartment Syndrome in a Patient on Intravenous Heparin: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/acute-onset-medial-deltoid-compartment-syndrome-in-a-patient-on-intravenous-heparin-a-case-report/. Accessed February 27, 2024.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/acute-onset-medial-deltoid-compartment-syndrome-in-a-patient-on-intravenous-heparin-a-case-report/